Although epilepsy affects men and women equally, there are many women's health issues in epilepsy, especially for women of childbearing age. These issues, which include menstrual cycle influences on seizure activity (catamenial epilepsy), interactions of contraceptives with antiepileptic drugs (AEDs), pharmacokinetic changes during pregnancy, teratogenicity and the safety of breastfeeding, challenge both the woman with epilepsy and the many healthcare providers involved in her care. Although the information in the literature on women's issues in epilepsy has grown steeply in recent years, there are many examples showing that much work is yet to be done. The purpose of this article is to review these issues and describe practical considerations for women of childbearing age with epilepsy. The article addresses the established or "first-generation" AEDs (phenobarbital, phenytoin, primidone, carbamazepine, ethosuximide and valproic acid) and the "second-generation" AEDs (felbamate, gabapentin, lamotrigine, levetiracetam, oxcarbazepine, tiagabine, topiramate, vigabatrin and zonisamide). Although a relationship between hormones and seizure activity is present in many women, good treatment options for catamenial epilepsy remain elusive. Drug interactions between enzyme-inducing AEDs and contraceptives are well documented. Higher dosages of oral contraceptives or a second contraceptive method are suggested if women use an enzyme-inducing AED. Planned pregnancy and counselling before conception is crucial. This counselling should include, but is not limited to, folic acid supplementation, medication adherence, the risk of teratogenicity and the importance of prenatal care. AED dosage adjustments may be necessary during pregnancy and should be based on clinical symptoms, not entirely on serum drug concentrations. Many groups have turned their attention to women's issues in epilepsy and have developed clinical practice guidelines. Although the future holds promise in this area, many questions and the need for progress remain.